Alert archive / Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jan 19, 1996, 5:37 AM EST for Giles County, Pulaski County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 19, 1996, 5:37 AM EST (10:37 UTC)
- Expired
- Jan 19, 1996, 8:15 AM EST
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Giles County, VA, Pulaski County, VA
The radar
The Roanoke radar (KFCX), 43 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 574 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 3:03 AM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jan 19, 3:03 AM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 AM EST FRI JAN 19 1996 DISC.. HV HAD ONLY A QUICK LOOK AT THE MODELS AND GRIDDS. LOOKS LIKE THE FNT WILL BE COMING THRU SW VA AROUND 12Z. HOWEVER...THERE IS A TROF/SQUALL LINE OUT AHEAD OF THE FNT MVG THRU SW VA NOW. HOPEFULLY THE HEAVIEST RAINS WILL PASS WITH THIS FEATURE. MDT RAIN STILL NOTED IN NERN TN AND FAR SW VA THO. SOME S- BEHIND THE FNT AS TEMPS PLUMMET...BUT LOOKS LIKE WON/T AMOUNT TO MUCH. GREATEST CONCERN OF COURSE IS THE AMOUNT OF RAIN WE WILL GET BEFORE ENDING. LOOKS LIKE WE WILL HV WIDESPREAD FLOODING ACROSS OUR CWA THIS MORNING & THEN SOME RIVER FLOODING LATER. AS FOR THE FORECAST...JUST TIME THE FNTAL PASSAGE WITH THE ENDING OF HVY RAIN IN THE 1ST PERIOD. FRHT80 INDS SOME POTENTIAL FOR INSTABILITY SNOW SHOWERS IN THE MTNS THIS AFT & EVE. OTHER THAN THAT...EMPHASIZE THE COLD WITH FALLING TEMPS TOO. HIGH TODAY WILL BE THE 12Z TEMP MOST AREAS. TEMPS IlN THE LOW TEENS ALREADY IN W. KY. ROA 58/14/33/19 +201 JJ
In the hours before
Special weather statement, Jan 19, 2:37 AM EST, 3 hours before
NCZ004>006-020-191040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 237 AM EST FRI JAN 19 1996 ...SEVERE THUNDERSTORM WATCH THIS MORNING FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA EFFECTIVE UNTIL 800 AM THIS MORNING. AT 230 AM DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS MOVING THROUGH THE NORTHWEST PIEDMONT OF NORTH CAROLINA. THE LINE EXTENDED ACROSS YADKIN AND SURRY COUNTIES...AND WAS MOVING TO THE EAST AT 20 MPH. THESE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR THE POTENTIAL OF SEVERE GUSTS GREATER THAN 55 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JACKSON
Special weather statement, Jan 19, 3:10 AM EST, 2 hours 27 minutes before
NCZ001-002-003-018-019-VAZ018>020-022>024-035-191200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 310 AM EST FRI JAN 19 1996 ...A HIGH WIND WARNING IS IN EFFECT THIS MORNING FOR WEST CENTRAL VIRGINIA AND THE MOUNTAINS OF NORTH CAROLINA... THE NATIONAL WEATHER SERVICE HAS ISSUED A HIGH WIND WARNING FOR THE FOLLOWING COUNTIES IN WEST CENTRAL VIRGINIA FOR ELEVATIONS ABOVE 1500 FEET: ALLEGHANY...AMHERST...BATH...BOTETOURT...CRAIG...ROANOKE AND ROCKBRIDGE THE COUNTIES IN NORTHWEST NORTH CAROLINA INCLUDED IN THE HIGH WIND WARNING ARE ALLEGHANY...ASHE...SURRY...WATAUGA AND WILKES. A STRONG COLD FRONT MOVING INTO THE WESTERN FOOTHILLS OF THE APPALACHIAN MOUNTAINS IS PRODUCING AN AREA OF STRONG SOUTHERLY WINDS ACROSS THE MOUNTAIN REGIONS OF THE CAROLINA'S AND THE VIRGINIA'S. THE STRONG WINDS WILL MAINLY BE FELT ABOVE SURFACE ELEVATIONS OF 1500 FEET. SUSTAINED WINDS GREATER THAN 40 MPH WITH GUSTS IN EXCESS OF 60 MILES AN HOUR ARE POSSIBLE THIS MORNING AS THE COLD FRONT SURGES EASTWARD TOWARDS THE CENTRAL APPALACHIANS. IF DRIVING IN THE WARNED AREA USE CAUTION FOR HIGH WINDS THROUGH THE GAPS AND ALONG THE BLUE RIDGE PARKWAY. HIGH PROFILE VEHICLES MAY BECOME DANGEROUS TO HANDLE. POWER MAY BECOME DISRUPTED DUE TO FALLING TREES ON POWER LINES. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER UPDATES AND POSSIBLE WARNINGS. JW
Special weather statement, Jan 19, 4:34 AM EST, 1 hour 3 minutes before
VAZ018>020-022>024-032>035-043>047-058-059-191340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 435 AM EST FRI JAN 19 1996 ...A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR MUCH OF WEST CENTRAL VIRGINIA... THE NATIONAL WEATHER SERVICE HAS ISSUED A WINTER WEATHER ADVISORY FOR WEST CENTRAL VIRGINIA FROM THE BLUE RIDGE MOUNTAINS EASTWARD INTO THE PIEDMONT. AN ARCTIC FRONT IN EXTREME SOUTHWEST VIRGINIA AT 400 AM WILL MOVE RAPIDLY THROUGH THE BLUE RIDGE AND INTO THE PIEDMONT AREAS LATER THIS MORNING. RAIN FALLING ACROSS THE AREA WILL CHANGE TO LIGHT SNOW AFTER THE FRONT PASSES. ONLY LIGHT ACCUMULATIONS OF SNOW ARE EXPECTED... GENERALLY AN INCH OR LESS WITH UP TO 3 INCHES IN THE HIGHEST ELEVATIONS. HOWEVER...THERE WILL BE A SHARP DROP IN TEMPERATURE BEHIND THE FRONT. TEMPERATURES WILL FALL RAPIDLY INTO THE 20S DURING THE MORNING IN MOST LOCATIONS. THIS MAY CAUSE SOME FREEZING OF THE STANDING WATER ON THE ROADS AVND MAKE DRIVING HAZARDOUS. MOTORISTS ARE URGED TO PAY SPECIAL ATTENTION TO THE CHANGING ROAD CONDITIONS AND WATCH FOR SLICK ROADS LATER THIS MORNING OR EARLY AFTERNOON. JACKSON
Special weather statement, Jan 19, 4:35 AM EST, 1 hour 2 minutes before
VAZ018>020-022>024-032>035-043>047-058-059-191340- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 435 AM EST FRI JAN 19 1996 ...A WINTER WEATHER ADVISORY IS IN EFFECT TODAY FOR MUCH OF WEST CENTRAL VIRGINIA... THE NATIONAL WEATHER SERVICE HAS ISSUED A WINTER WEATHER ADVISORY FOR WEST CENTRAL VIRGINIA FROM THE BLUE RIDGE MOUNTAINS EASTWARD INTO THE PIEDMONT. AN ARCTIC FRONT IN EXTREME SOUTHWEST VIRGINIA AT 400 AM WILL MOVE RAPIDLY THROUGH THE BLUE RIDGE AND INTO THE PIEDMONT AREAS LATER THIS MORNING. RAIN FALLING ACROSS THE AREA WILL CHANGE TO LIGHT SNOW AFTER THE FRONT PASSES. ONLY LIGHT ACCUMULATIONS OF SNOW ARE EXPECTED... GENERALLY AN INCH OR LESS WITH UP TO 3 INCHES IN THE HIGHEST ELEVATIONS. HOWEVER...THERE WILL BE A SHARP DROP IN TEMPERATURE BEHIND THE FRONT. TEMPERATURES WILL FALL RAPIDLY INTO THE 20S DURING THE MORNING IN MOST LOCATIONS. THIS MAY CAUSE SOME FREEZING OF THE STANDING WATER ON THE ROADS AND MAKE DRIVING HAZARDOUS. MOTORISTS ARE URGED TO PAY SPECIAL ATTENTION TO THE CHANGING ROAD CONDITIONS AND WATCH FOR SLICK ROADS LATER THIS MORNING OR EARLY AFTERNOON. JACKSON
Special weather statement, Jan 19, 5:33 AM EST, 4 minutes before
NCZ004>006-020-191300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 534 AM EST FRI JAN 19 1996 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA... AT 530 AM DOPPLER WEATHER RADAR SHOWED A BAND OF THUNDERSTORMS ACROSS THE NORTHWEST PIEDMONT EXTENDING THROUGH STOKES COUNTY. THESE STORMS WERE MOVING TO THE EAST AT ABOUT 30 MPH...AND WILL PASS THROUGH ROCKINGHAM AND CASWELL COUNTIES BY 700 AM. THESE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH. WITH THE SATURATED SOIL CONDITIONS THIS WOULD BE ENOUGH TO DOWN SOME TREES...WHICH MAY CAUSE POWER OUTAGES OR BLOCK ROADWAYS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR THE POTENTIAL OF SEVERE GUSTS GREATER THAN 55 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JACKSON
Special weather statement, Jan 19, 5:34 AM EST, 3 minutes before
NCZ004>006-020-191300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 534 AM EST FRI JAN 19 1996 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM FOR THE NORTHWEST PIEDMONT OF NORTH CAROLINA... AT 530 AM DOPPLER WEATHER RADAR SHOWED A BAND OF THUNDERSTORMS ACROSS THE NORTHWEST PIEDMONT EXTENDING THROUGH STOKES COUNTY. THESE STORMS WERE MOVING TO THE EAST AT ABOUT 30 MPH...AND WILL PASS THROUGH ROCKINGHAM AND CASWELL COUNTIES BY 700 AM. THESE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH. WITH THE SATURATED SOIL CONDITIONS THIS WOULD BE ENOUGH TO DOWN SOME TREES...WHICH MAY CAUSE POWER OUTAGES OR BLOCK ROADWAYS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE STORMS FOR THE POTENTIAL OF SEVERE GUSTS GREATER THAN 55 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JACKSON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 11:37 PM EST | Flash Flood Warning | RNK | Alleghany, Bath, Rockbridge | 6 hr |
| Jan 18, 11:37 PM EST | Flash Flood Warning | RNK | Craig | 6 hr |
| Jan 19, 1:22 AM EST | Flash Flood Warning | RNK | Botetourt, Roanoke | 6 hr |
| Jan 19, 1:22 AM EST | Flash Flood Warning | RNK | Montgomery | 6 hr |
| Jan 19, 5:38 AM EST | Flash Flood Warning | RNK | Alleghany, Craig | 3 hr |
| Jan 19, 5:38 AM EST | Flash Flood Warning | RNK | Bath, Rockbridge | 3 hr |
| Jan 19, 5:57 AM EST | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 48 min |
| Jan 19, 5:57 AM EST | Severe Thunderstorm Warning | RNK | Franklin | 48 min |
| Jan 19, 6:33 AM EST | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 57 min |
| Jan 19, 6:59 AM EST | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 61 min |
| Jan 19, 7:11 AM EST | Severe Thunderstorm Warning | RNK | Halifax | 64 min |
| Jan 19, 7:43 AM EST | Severe Thunderstorm Warning | RNK | Charlotte | 62 min |
| Jan 19, 7:49 AM EST | Severe Thunderstorm Warning | RNK | Appomattox | 56 min |
Nearby
Flash Flood Warnings in Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.